MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC203
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Bowel Perforation (2668); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/21/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2011 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2018, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removal, mesh infection, bowel perforation, additional surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: [missing records: records for the exploratory laparotomy procedure were not provided.] (b)(6) 2011: (b)(6) hospital.(b)(6).Assistant: (b)(6).Operative report.Preoperative diagnosis: large incisional hernia.Postoperative diagnosis: large incisional hernia.Procedures performed: ventral hernia repair with gore dualmesh underlay.Indications: the patient is a 63-year-old male who, several years ago, had a self-inflicted stabbing trauma to his abdominal wall.This required an exploratory laparotomy, after which, the patient developed an incisional hernia.He has had the incisional hernia for many years and has not had any obstructive symptoms or signs of incarceration, but does protrude most of his intra-abdominal contents into the hernia.Therefore, he would like to have it repaired.Findings: there was a large 15-cm wide x 25-cm defect in the abdominal fascia.There were minimal adhesions of the small bowel to the abdominal wall.We repaired the hernia with gore dualmesh, placing the gore-tex facing the bowel and the prolene facing the abdominal wall.This was an underlay.The hernia defect was too large to approximate the 2 sides of fascia together for a primary closure.Procedure: ¿after obtaining informed consent, the patient was taken to the operating room.He was placed in supine position and prepped and draped in the usual sterile fashion.He was intubated without difficulty.We placed loban over the surgical field.We then made a midline incision very superficially, avoiding going deep for concern of the bowel.We then slowly deepened the incision 1 layer at a time with a 10-blade scalpel until we were into the peritoneum.There was no adherent bowel to the hernia sac.Therefore, we used the bovie cautery to continue the incision in the midline through the dermis and hernia sac.At the superior aspect of the incision there was some incarcerated peritoneum within a second smaller hernia.This was reduced and the 2 defects were then connected to make 1 large defect.We then identified the fascial edges.The incision was carried out just superior to the superior edge of the fascia and just inferior of the inferior edge of the fascia.We then placed kochers on the lateral edges of the fascia.Next, the hernia sac was dissected from the skin down to the fascial level where we had placed the kocher clamps.It was then transected at the level of the fascia.We then created approximately 3- to 4-cm skin and soft tissue flaps over the edges of the true fascia.We did this all the way around the edge of the defect.Next, we began to sew in the gore dualmesh with the gore-tex side down using interrupted 2-0 prolene sutures.We started at the superior aspect of the wound and placed 5 sutures linearly on the superior aspect.We then placed 4 sutures on each side of the superior lateral defect.We then stretched the mesh so that it was taut.We then trimmed the lower edge of the mesh so that it would fit within the defect.Five sutures were then placed in a linear fashion at the inferior aspect of the defect.These were left with tags and we did not tie them.We then completed the suturing on the inferior lateral edges with 4 more 2-0 prolene interrupted sutures.Once we were happy with the placement of the mesh, we then tied down all of the sutures.We were happy with the closure of the abdominal wall with the mesh at this point.Therefore, we next turned our attention to the excess skin.The 2 lateral edges of the excess skin were pulled tight and a straight line was then drawn from the superior to inferior aspect of the wound.The excess skin was then removed on both sides.The skin was closed with 2-0 vicryl in the deep dermal layer in an interrupted fashion.We then closed the skin with a running subcuticular.The patient tolerated the procedure well.Prior to extubation, we placed an abdominal binder.The patient was taken to post anesthesia care unit in stable condition.¿ anesthesia: general endotracheal.Estimated blood loss: 25 ml.Specimens: hernia sac.Complications: none.(b)(6) 2011: (b)(6) hospital.Implant record.Manufacturer: goreassoc.Mesh dual gore® 2 mm x 30 cm.Cat#: 1dlmc203.Lot#/serial#: (b)(6).Location: incisional herniorrhaphy.Quantity: 1.Expires: 05/27/2014.(b)(6) 2011: (b)(6) hospital.Implant sticker.Goredualmesh® biomaterial.Ref catalogue number: 1dlmc203.Lot batch code: 06746304.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc203/(b)(6) ) was implanted during the procedure.(b)(6) 2011: (b)(6) hospital.Pathology.(b)(6).Specimen no: hs-11-6178.Diagnosis: ventral hernia sac, herniorrhaphy: benign mesothelium-lined dense fibrous tissue.Clinical history: ventral hernia.Site: hernia sac.Gross description: the specimen is received in formalin labeled with the patient¿s name and designated ¿hernia sac¿.The specimen consists of a 12 x 11 x 3 cm aggregate of dense pink-purple fibromembranous tissue with adherent yellow-orange lobulated fat.Mass lesions are not observed.Representative tissue is submitted in cassette 1, three pieces.(b)(6) 2018: (b)(6).Operative report.Preoperative diagnosis: 1.Multifocal recurrent ventral hernia.2.Hypertrophic painful abdominal wall scar.Postoperative diagnosis: 1.Multifocal recurrent ventral hernia.2.Hypertrophic painful abdominal wall scar.3.Incarcerated small bowel within two of the multifocal ventral hernias along with dense adhesions.Operation(s) performed: 1.Abdominal wall exploration.2.Reduction and repair of multifocal incarcerated ventral hernias, lysis of dense adhesions, imbrication of floppy previously placed abdominal wall mesh in the midline with repair of multifocal ventral hernias utilizing new sepramesh.3.Scar revision.4.Tap block.Anesthesia: general endotracheal intubation supplemented by local.Indications: james mayhew is a generally healthy 70-year-old male who has had spine surgery that resulted in his first ventral hernia.This was repaired and has subsequently recurred as well.He presents today with multifocal symptomatic ventral hernia and hypertrophic scar.Procedure: ¿after informed consent was obtained, the patient was taken to the operating room and placed in the supine position.General endotracheal intubation was performed, sequential compression device stockings were placed on the patient as was an upper body bair hugger.The patient's abdomen was shaved and then prepped and draped in the usual sterile fashion.An abdominoplasty incision extending from his left anterior iliac crest to his right anterior iliac crest measuring 33.5 x 7 cm x 3 cm deep was excised along with the previous scar.A subcutaneous flap was then made superiorly to the xiphoid to allow exposure of the patient's multifocal ventral hernias.Upon abdominal exploration, it was clear that at least two of the fairly large multifocal ventral hernias had incarcerated small bowel.An extensive adhesiolysis was performed to release the small bowel and then reduce it back into the peritoneal cavity.The patient had old mesh which was very adherent to both the abdominal wall and the underlying bowel.The bowel was freed, but it was very difficult to remove most of the old mesh from the abdominal wall without sacrificing muscle.Therefore, because this mesh was extremely floppy it was imbricated along the midline from the xiphoid to the pubis to tighten the abdominal wall appropriately.The ventral hernias were then all closed primarily repairing the fascial defects separately after the bowel had been freed and reduced utilizing figure-of-eight 0 ethibond.A 6-inch x 8-inch piece of sepramesh was then placed as an onlay patch over the entire abdominal wall including the multiple repaired hernias and secured to the fascia using a running 0 ethibond.The wound was irrigated with antibiotic solution.After the repair was complete, the area irrigated and hemostasis confirmed, a tap block was performed in which a total of 30 ml of 0.5% marcaine was injected lateral to the bilateral rectus muscle into the posterior rectus sheath up and down the entire abdominal wall.The wound was closed using multiple interrupted 2-0 vicryl suture.The subdermal stitch was closed using interrupted 3-0 monocryl and the skin was closed using a running subcuticular stitch with 3-0 monocryl.Prior to wound closure two #10 flat channel jp drains were placed through separate stab incisions in the lower abdominal wall and placed within the abdominal cavity and secured to the skin with 3-0 nylon suture.Additional marcaine was given along the wound edge and the exit site of the drains.The wound was dressed with benzoin, steri-strips, 4x8s, and tegaderm.The exit sites of the drains were dressed with 2x2 gauze and tegaderm.The patient tolerated the procedure well.Estimated blood loss was 100 ml.Sponge and needle counts were reported as correct by the nursing staff.Two drains were placed into the abdominal wall defect.Pathology specimens include the skin and subcutaneous tissue that was excised as part of the scar revision and for removal of the excess abdominal wall tissue after hernia repair.Mesh was used during the course of the procedure.The patient was transferred to the recovery room in stable extubated condition.¿ (b)(6) 2018: (b)(6) center.Implant record.Mesh supramesh ip composite.(b)(6) 2018: (b)(6).Pathology.Accession #: s-18-39693.Diagnosis: abdominal wall repair: skin with associated dermis and subcutaneous fibroadipose tissue.History: multifocal ventral hernia repair, recurrent.Microscopic findings: see diagnosis.Gross: a.Abdominal wall tissue.Labeled ¿(b)(6) ,¿ designated ¿abdominal wall tissue,¿ and received in formalin is a 30.5 x 6 cm tan hair bearing unremarkable skin ellipse with resection depth of up to 2.5 cm of underlying subcutaneous adipose tissue.The specimen is serially sectioned to reveal homogenous yellow lobulated adipose tissue cut surfaces with no lesions grossly identified.Representative sections are submitted.(b)(6) 2018: [missing records: a culture report detailing analysis of the specimens collected during the (b)(6) 2018 procedure was not provided.] (b)(6) 2018: (b)(6).Operative report.Preoperative diagnosis: abdominal wall infection, status post recurrent multifocal ventral hernia repair with mesh.Postoperative diagnosis: abdominal wall infection, status post recurrent multifocal ventral hernia repair with mesh, with abdominal wall abscess infected ventral hernia mesh and small bowel perforation.Operations performed: 1.Abdominal wall exploration.2.Evacuation of abdominal wall abscess.3.Removal of all abdominal wall mesh including recently placed and previously placed.4.Oversew small bowel perforation.5.Component separation technique primary repair of multifocal ventral hernia.6.A transversus abdominis plane block.7.Extensive adhesiolysis.Anesthesia: general.Background: james mayhew is a 70-year-old male who 5 days ago underwent a complicated repair of multifocal recurrent ventral hernias utilizing mesh.He underwent an extensive adhesiolysis.His postoperative course was remarkable for some murky jp output from his abdominal wall which ultimately grew out serratia.The patient remained clinically stable, with a normal white count, and actually the jp output bilirubin was the same as his serous bilirubin; however, my concern was that he had abdominal wall infection in the face of underlying mesh and the possibility of a small bowel perforation and subsequent leak.He was resuscitated with fluids and taken to the operating room.Operative procedure: ¿after informed consent was obtained, and after resuscitation with fluids and iv antibiotics, he was taken to the operating room, placed in supine position.General endotracheal intubation was performed.A foley catheter was placed, as well as sequential compression device stockings and a lower and upper body bair hugger.The patient's abdominal dressing was removed.His abdomen was then prepped and draped in the usual sterile fashion.The jp drains were actually prepped in the field as well.The patient's previous incision was reopened by cutting the sutures and the abdominal wall explored.There was obvious enteric staining in the right mid quadrant underlying the mesh.All of the mesh was removed by cutting all the sutures.This took a fair amount of adhesiolysis to remove his previously placed mesh, but all of the mesh was removed and handed off for permanent pathologic examination.The wound was copiously irrigated with saline, and with careful inspection in running the bowel, the area of staining identified an approximately 2 mm small bowel perforation.The area was cleansed and then repaired in 2 layers with a full-thickness layer with 3-0 vicryl, and then the repair was imbricated using interrupted lembert stitches with 3-0 silk.On further investigation, no other abnormalities were identified.The gloves were changed.The wound was then copiously irrigated with betadine and warm saline.The patient now was left with, after removal of both pieces of mesh, a huge ventral hernia, which had all been connected.The posterior rectus fascia was separated from the anterior rectus fascia, with care to preserve the nerves and vasculature.The posterior rectus fascia was closed using figure-of-eight sutures with #1 pds suture.The anterior rectus fascia was also mobilized and closed using figure-of-eight suture with #1 prolene.The wound was irrigated with antibiotic solution.A tap block was given utilizing 15 ml of 0.5% marcaine with epinephrine lateral to each rectus muscle by injecting the marcaine into the posterior rectus fascia lateral to the rectus muscle.The 2 clean, flat channel drains were placed through separate stab incisions in the bilateral lower quadrants, placed in the abdominal wound, and secured to the skin with 3-0 nylon suture.The subcutaneous tissue was closed using interrupted 2-0 vicryl.The skin was closed using a running subcuticular stitch with 3-0 monocryl.Additional marcaine was generously given throughout the wound in the abdominal wall, as well as the exit site of the drains.The exit site of the drains was dressed with 2 x 2 gauze and tegaderm.The abdominal wound was dressed with 4 x 8 gauze and tegaderm.The patient tolerated the procedure well.Estimated blood loss was 50 ml.Sponge and needle counts were reported as correct by the nursing staff.Two drains were placed into the abdominal wall.Pathology specimens included the removed mesh.A binder was placed on the abdominal wall, and the patient was transferred to the recovery room in stable, extubated condition.He had 700 ml through his foley catheter, and he was given 1 l of iv fluid and 500 ml of colloid.¿ (b)(6) 2018: (b)(6).Pathology.Amended report.Accession #: s-18-40599.Diagnosis: synthetic material, abdominal wall, explanation: surgical mesh with macroscopic discoloration suggestive of fecal contamination; see photograph.Attached fibroconnective tissue with focal pigment deposition; no active inflammatory process identified.History: abscess of abdominal wall.Gross: a.Infected abdominal wall mesh.Labeled "(b)(6) , designated "infected abdominal wall mesh", and received in formalin is 1 rectangular-shaped portion of synthetic mesh and 1 irregularly-shaped portion of synthetic mesh.The rectangular portion measures 21.0 x 14.0 x 0.1 cm and the irregular portion measures 13.2 x 12.0 by up to 0.8 cm in greatest dimensions.The rectangular portion contains blue suturing throughout the perimeter and has an adherent amount of green-brown presumed fecal material.The irregularly-shaped portion is surfaced by focally dusky soft tissue.A gross photograph is obtained a representative section from each portion is submitted.(b)(6) 2016: [missing records: a culture report and pathology report detailing analysis of the specimens collected during the (b)(6) 2016 procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
kathy titus
1500 n. 4th street
flagstaff, AZ 
9285263030
MDR Report Key9128187
Report Number3003910212-2019-00373
Device Sequence Number3123565
Product Code FTL
UDI-Device Identifier00733132601066
UDI-Public00733132601066
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2018
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/27/2014
Device Model Number1DLMC203
Device Catalogue Number1DLMC203
Device Lot Number06746304
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date09/27/2019
Supplement Report FDA Received Date10/17/2019
12/12/2019
06/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/28/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age70 YR
Patient SexMale
Patient Weight89 KG